Texas, 2008Flash Flood and Hail in Texas, May 27 to 28, 2008
May 27 to 28, 2008 · NWS LUB · 19 events in 9 counties and zones
Scattered thunderstorms erupted along a stalled frontal boundary over the central South Plains of west Texas during the afternoon hours of the 27th. Many of these storms, initially supercells, produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- $325,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms erupted along a stalled frontal boundary over the central South Plains of west Texas during the afternoon hours of the 27th. Many of these storms, initially supercells, produced large hail and damaging winds. The activity gradually evolved into a linear complex of storms that propagated southeastward along with the frontal boundary during the late evening. Wind-blown hail damaged more than 2,000 acres of young cotton crops across the area. The worst agricultural damage was generally along the U.S. Highway 87 corridor south of Lubbock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 1:20 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, May 27, 1:20 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
220 PM CDT TUE MAY 27 2008
.SHORT TERM...
AS OF 1830Z...COLD FRONT STRETCHES FROM SE NM...NEWD THROUGH LUBBOCK
COUNTY INTO CHILDRESS COUNTY. THE FRONT HAS LOST MOST MOMENTUM AS
WINDS VEER TO THE NORTH OF THE BOUNDARY. THE WIND SHOULD BECOME
GENERALLY E-NERLY ACROSS MOST OF THE FA THIS AFTERNOON...AND SHOULD
START TO ADVECT MOIST AIR WESTWARD. SAT/RADAR INDICATE ENHANCED CU
FIELD DEVELOPING IN CONVERGENT FLOW ALONG OUTFLOW BOUNDARIES IN
WESTERN OKLAHOMA AND ALSO ALONG THE FRONT...FROM THE CENTRAL SPLNS
EASTWARD. IN THIS AREA LAPS INDICATES SBCAPES UP TO 2K WITH CINH
LESS THAN 100 AND DECREASING QUICKLY. LARGE SCALE ASCENT NEARLY NIL
AS WTX IN WEAK SWERLY FLOW REGION AROUND UPPER HIGH. DEEP-LAYER
SHEAR DOES INCREASE NORTHWARD TOWARD THE WESTERN PANHANDLE WITH 30
KTS INDICATED ACROSS OUR NW ZONE. THINKING IS THAT CONVERGENCE/LIFT
ALONG THE FRONT WILL BE SUFFICIENT FOR TSTM DVLPMNT WITHIN NEXT
SEVERAL HRS. THE STRONG INSTABILITY JUST SOUTH OF THE FRONT SHOULD
RESULT IN RAPID INTENSIFICATION OF SOME STORMS WITH A FEW LIKELY
PRODUCING LARGE HAIL. GIVEN THE STEEP LOW-LVL LAPSE RATES AND
INSTABILITY...AN ISOLATED LANDSPOUT-TYPE TORNADO MAY BE POSSIBLE
DURING THE INTENSIFICATION STAGE OF ANY TSTM UPDRAFTS ALONG THE
BOUNDARY...BUT WEAK SHEAR SHOULD KEEP THE OVERALL TORNADO THREAT
MINIMAL. THE NAM AND GFS GUIDANCE INDICATE THAT THE ACTIVITY WILL
GROW UPSCALE INTO A MCS WHICH WILL MOVE SEWD ACROSS THE EASTERN
SOUTH PLAINS AND ROLLING PLAINS TONIGHT. GIVEN THE WEAK STEERING
FLOW AND DEEPER MOISTURE FURTHER EAST...HIGH PRECIP RATES/LOCALIZED
FLOODING MAY BE POSSIBLE WITH THIS ACTIVITY. FURTHER WEST...MUCH OF
THE SW PANHANDLE AND WESTERN SPLNS WILL INITIALLY BE COOLER AND
DRIER BEHIND THE FRONT...LIMITING INSTABILITY AND TSTM CHANCES. BUT
WILL STILL RETAIN POPS FURTHER WEST THOUGH AS THE UPSLOPE FLOW
SHOULD BE ABLE TO BRING MODERATE AMOUNTS OF MOISTURE TO THE WESTERN
COUNTIES THROUGH THE EVENING HRS...SO CANNOT RULE OUT SOME STORMS
THERE EITHER.
OTHERWISE...SE FLOW SHOULD KEEP LOW-LVL MOIST TONIGHT AND WEDNESDAY.
UPPER RIDGE BUILDS OVER WTX WHICH SHOULD SUPPRESS LCL TSTM
DEVELOPMENT. TSTMS ARE EXPECTED TO DEVELOP IN THE UPSLOPE FLOW
ACROSS THE HIGHER TERRAIN OF NM...WHICH WILL THEN DRIFT TOWARD THE
TX/NM BORDER BY EARLY EVENING.
.LONG TERM...
HIGH PRESSURE CONTINUES IN PLACE THURSDAY BUT CONVECTION MAY
DEVELOP OVER THE HIGHER TERRAIN OF NEW MEXICO AND APPROACH THE
WESTERN SOUTH PLAINS THURSDAY EVENING. THE BULK OF THIS ACTIVITY
IS EXPECTED TO REMAIN OVER NEW MEXICO.
BRIEF SEVERE WEATHER RESPITE APPEARS TO BE IN STORE FOR THE END OF
THE WORKWEEK AND INTO THE EARLY PART OF NEXT WEEK AS STOUT UPPER
LEVEL RIDGING REMAINS IN PLACE. STILL COULD SEE ISOLATED
THUNDERSTORM CHANCES MAINLY OVER THE WESTERN SOUTH PLAINS AND
EXTREME SOUTHWEST PANHANDLE AS WEAK IMPULSES ALOFT INFRINGE UPON
THE WESTERN PERIPHERY OF THE RIDGE BUT WARMING MID LEVEL TEMPS
KEEP ENOUGH UNCERTAINTY TO LEAVE POPS BELOW MENTION.
WEAK COLD FRONT PROGGED BY GFS AND ECMWF TO APPROACH THE SOUTH PLAINS
ON SATURDAY. DEPENDING ON THE STRENGTH OF THE RIDGE AND MID LEVEL
TEMPS...COULD SEE ISOLATED CONVECTION BUT WILL LEAVE OUT ATTM.
SIDED CLOSE TO MEX GUIDANCE THROUGH THE MIDDLE OF NEXT WEEK WITH
DAYTIME MAXIMA FROM THE LOWER TO MIDDLE 90S OVER THE NORTHWEST TO
THE MIDDLE 90S TO NEAR 100 DEGREES FROM AROUND I-27 EAST THROUGH
THE ROLLING PLAINS. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 54 83 61 89 61 / 30 20 20 10 10
TULIA 57 81 62 91 63 / 30 10 20 10 10
PLAINVIEW 59 83 64 91 64 / 30 10 10 10 10
LEVELLAND 62 88 63 92 64 / 30 10 10 10 10
LUBBOCK 63 87 65 92 66 / 40 10 10 10 10
DENVER CITY 63 92 62 91 63 / 20 10 10 10 10
BROWNFIELD 64 91 63 92 65 / 30 10 10 10 10
CHILDRESS 62 84 67 92 69 / 60 10 10 10 10
SPUR 65 87 66 93 65 / 60 10 10 10 10
ASPERMONT 68 91 67 93 71 / 60 20 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
33/17
Hazardous weather outlook, May 27, 10:35 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT TUE MAY 27 2008
TXZ021>044-281645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS WEST
TEXAS. STRONG INSTABILITY WILL DEVELOP THIS AFTERNOON WITH LIFT FROM THE
COLD FRONT AND WARM SURFACE TEMPERATURES POSSIBLY LEADING TO RAPID
GROWTH OF CONVECTIVE CELLS. ALTHOUGH DEEP LAYER SHEAR WILL BE LOW
BECAUSE OF AN UPPER LEVEL RIDGE ACROSS THE SOUTH PLAINS...FAVORABLE
LOW LEVEL SHEAR COMBINED WITH THE INSTABILITY MAY ALLOW A FEW
SUPERCELL THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE PRIMARY THREATS ALTHOUGH AN ISOLATED TORNADO IS
ALSO POSSIBLE ALONG THE FRONT...WHICH WILL STRETCH FROM THE
WESTERN SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS. THE
THUNDERSTORMS MAY FORM A COMPLEX THIS EVENING AND MOVE SOUTHEAST
THROUGH THE ROLLING PLAINS. THE THREAT OF SEVERE WEATHER WILL
DIMINISH OVERNIGHT BUT DEEP MOISTURE IN THIS AREA AND SLOW
MOVEMENT OF THE STORMS MAY RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
UPSLOPE EASTERLY FLOW AND AN UNSTABLE ATMOSPHERE MAY PRODUCE A FEW
SEVERE THUNDERSTORMS OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO
LATE WEDNESDAY AFTERNOON. THESE STORMS MAY THEN MOVE INTO WESTERN
SECTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE
DURING THE EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 27, 2:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT TUE MAY 27 2008
TXZ030-031-272045-
MOTLEY TX-FLOYD TX-
322 PM CDT TUE MAY 27 2008
...STRONG THUNDERSTORM OVER EASTERN FLOYD AND WESTERN MOTLEY
COUNTIES...
AT 321 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DOUGHERTY...OR ABOUT 9 MILES
WEST OF MATADOR...MOVING NORTHEAST AT 15 MPH.
BRIEF BUT STRONG WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER
HAIL ARE POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER
INDOORS. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
KW
Special weather statement, May 27, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT TUE MAY 27 2008
TXZ030-031-272115-
MOTLEY TX-FLOYD TX-
350 PM CDT TUE MAY 27 2008
...STRONG THUNDERSTORM ACROSS EASTERN FLOYD AND WESTERN MOTLEY
COUNTIES...
AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY...OR ABOUT 15 MILES EAST OF
FLOYDADA...MOVING NORTHEAST AT 15 MPH.
BRIEF...STRONG WIND GUSTS UP TO 55 MPH AND ONE HALF INCH DIAMETER
HAIL ARE POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
KW
Special weather statement, May 27, 2:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT TUE MAY 27 2008
TXZ030-036-272130-
FLOYD TX-CROSBY TX-
357 PM CDT TUE MAY 27 2008
...STRONG THUNDERSTORM ACROSS NORTHERN CROSBY AND SOUTHERN FLOYD
COUNTIES...
AT 355 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CROSBY COUNTY...OR ABOUT 11 MILES SOUTH OF
FLOYDADA...MOVING NORTHEAST AT 15 MPH.
BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND HALF INCH DIAMETER HAIL
ARE POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
KW
Special weather statement, May 27, 3:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT TUE MAY 27 2008
TXZ034-035-272200-
LUBBOCK TX-HOCKLEY TX-
423 PM CDT TUE MAY 27 2008
...STRONG THUNDERSTORM ACROSS NORTHEAST HOCKLEY AND LUBBOCK
COUNTIES...
AT 419 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS. THE FIRST WAS LOCATED 2 MILES NORTHEAST OF
WOLFFORTH AND THE SECOND WAS LOCATED NEAR SHALLOWATER. BOTH STORMS
WERE MOVING SLOWLY NORTHEAST AT 10 MPH.
ONE HALF INCH DIAMETER HAIL ARE EXPECTED WITH THESE STORMS. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
KW
Event by event
10 hail, 7 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Hail, Motley
- When
- May 27, 3:30 PM CST
- Where
- Motley County, 3 mi W of Roaring Spgs
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.900, -100.902
The Motley County Fire Department reported large hail ranging in size from dimes to golf balls along Farm to Market Road 684 west of Roaring Springs.
Hail, Lubbock
- When
- May 27, 3:56 PM CST
- Where
- Lubbock County, Shallowater
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.680, -101.980
Multiple reports of dime to nickel size hail were received as a storm impacted Shallowater just before 16:00 CST on the 27th. The hail reportedly covered the ground.
Hail, Dickens
- When
- May 27, 4:02 PM CST to 5:05 PM CST
- Where
- Dickens County, 4 mi NNW of Afton to 17 mi ENE of Dickens
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.803, -100.827
The Motley County Fire Department continued to report large hail up to the size of golf balls as a severe thunderstorm tracked southeastward into northern Dickens County. At 16:02 CST, golf ball size hail was reported near Texas Highway 70 near the community of Glenn. Large hail continued along a swath southeastward as storms expanded and moved southeastward over northeastern Dickens County. Farmers reported that hail up to the size of quarters covered the ground east of Dickens, north of U.S. Highway 62/82.
Hail, Lubbock
- When
- May 27, 4:20 PM CST to 4:50 PM CST
- Where
- Lubbock County, 3 mi WSW of Lubbock to 4 mi NE of Lubbock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.563, -101.898
Numerous reports of large hail were received as a severe thunderstorm impacted areas near downtown Lubbock northeastward to just east of Preston Smith International Airport. At 16:20 CST the public reported nickel size hail at the intersection of 19th Street and Indiana Avenue in Lubbock. By 16:29 CST, nickel size hail was reported at 4th Street and Interstate 27 in north Lubbock. Penny size hail was additionally reported along Farm to Market Road 1729 northeast of the city at 16:50 CST.
Hail, Crosby
- When
- May 27, 4:30 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.670, -101.250
Skywarn Storm Spotters reported ping pong ball hail accompanied by thunderstorm wind gusts estimated near 70 mph in Crosbyton. No significant damage was reported.
Thunderstorm Wind, Crosby
- When
- May 27, 4:30 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.670, -101.250
Skywarn Storm Spotters reported ping pong ball size hail accompanied by thunderstorm wind gusts estimated near 70 mph in Crosbyton. No significant damage was reported.
Thunderstorm Wind, Lubbock
- When
- May 27, 4:30 PM CST
- Where
- Lubbock County, 1 mi N of Lubbock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.594, -101.850
Local media relayed reports of a large tree that was blown onto a house in north Lubbock. A nearby utility pole was additionally downed by severe thunderstorm winds. The damage corresponded to a well-defined downburst signature in Doppler radar imagery.
Lightning, Lubbock
- When
- May 27, 4:30 PM CST
- Where
- Lubbock County, Lubbock
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.580, -101.850
Lightning sparked a structure fire near downtown Lubbock around 16:30 CST. A local business, located in the 600 block of Broadway Avenue, lost equipment in the fire. No injuries were reported. In addition, more than 350 homes and businesses were temporarily without power due to lightning strikes to local utilities.
Hail, Terry
- When
- May 27, 4:42 PM CST to 5:39 PM CST
- Where
- Terry County, 9 mi SW of Wellman to 3 mi W of Meadow
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.958, -102.540
Severe thunderstorms produced an intermittent swath of large hail over portions of Terry County for nearly an hour during the late afternoon and early evening of the 27th. Golf ball size hail was initially reported along U.S. 62/385 near the Gaines and Terry County line at 16:42 CST. By 17:22 CST, hail up to the size of nickels was reported northwest of Brownfield. Nickel size hail continued to accompany the storm northeastward to near Meadow by 17:39 CST.
Flash Flood, Lubbock
- When
- May 27, 4:45 PM CST to 9:00 PM CST
- Where
- Lubbock County, 1.11 mi W of Lubbock to 1.33 mi NNW of Lubbock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.581, -101.869
Local newspapers reported that emergency officials conducted a swift water rescue of a stranded motorist in Lubbock. Heavy rainfall that accompanied severe storms, and associated runoff, caused many low lying areas in the northeastern portions of the city to become impassable due to high water. Around 20:00 CST the Lubbock Fire Department's Dive Team rescued a motorist from the hood of his stranded car in swiftly-flowing water at the intersection of Caesar Chavez Drive and Broadway Avenue. No injuries were reported.
Hail, Cottle
- When
- May 27, 4:53 PM CST
- Where
- Cottle County, 9 mi S of Paducah
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.890, -100.300
Local fire department officials reported half dollar size hail south of Paducah near the intersection of U.S. Highway 62/83 and Farm to Market Road 452.
Hail, Lubbock
- When
- May 27, 5:12 PM CST
- Where
- Lubbock County, 6 mi SSE of Idalou
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.590, -101.640
Storm spotters reported nickel size hail covering the ground along Farm to Market Road 40 east of that road's intersection with Farm to Market Road 400.
Thunderstorm Wind, Dickens
- When
- May 27, 5:38 PM CST
- Where
- Dickens County, Dickens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.620, -100.830
A National Weather Service meteorologist estimated that thunderstorm winds gusted as high as 60 mph in Dickens. No damage was reported.
Hail, Lubbock
- When
- May 27, 5:45 PM CST
- Where
- Lubbock County, 4 mi SE of Woodrow
- Measured
- 0.75 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.409, -101.771
A local gin operator reported that approximately 100 acres of young cotton plants were destroyed by hail southeast of Woodrow around 17:45 CST.
Thunderstorm Wind, Crosby
- When
- May 27, 6:05 PM CST to 6:20 PM CST
- Where
- Crosby County, 2 mi S of Kalgary to 5 mi NE of Kalgary
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.371, -101.150
Both the public and trained storm spotters estimated thunderstorm wind gusts in excess of 60 mph along a swath from the Garza and Crosby County line south of Kalgary to White River Lake between 18:05 and 18:20 CST. No damage was reported.
Thunderstorm Wind, Garza
- When
- May 27, 6:05 PM CST to 6:20 PM CST
- Where
- Garza County, 19 mi NE of Post
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.374, -101.147
The public estimated severe thunderstorm wind gusts in excess of 60 mph near the Garza and Crosby County line south of Kalgary. No damage was reported.
Thunderstorm Wind, Hale
- When
- May 27, 8:10 PM CST
- Where
- Hale County, 6 mi NNW of Hale Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 34.150, -101.870
Local farmers reported that thunderstorm winds destroyed at least six irrigation pivot systems northwest of Hale Center.
Hail, Lynn
- When
- May 28, 12:10 AM CST to 12:20 AM CST
- Where
- Lynn County, 5 mi NW of Odonnell to 2 mi WNW of Odonnell
- Measured
- 0.88 in hail
- Crop damage
- $200,000
- Reported by
- Public
- Coordinates
- 33.021, -101.891
Local agricultural officials reported that a swath of wind-blown hail, possibly up to nickel size with wind gusts estimated near 70 mph, destroyed at least 2,000 acres of young cotton plants northwest of O'Donnell between 00:10 and 00:20 CST on the 28th.
Thunderstorm Wind, Lynn
- When
- May 28, 12:10 AM CST to 12:20 AM CST
- Where
- Lynn County, 5 mi NW of Odonnell to 2 mi WNW of Odonnell
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 33.021, -101.891
Local agricultural officials reported that a swath of wind-blown hail, possibly up to nickel size with wind gusts estimated near 70 mph, destroyed at least 2,000 acres of young cotton plants northwest of O'Donnell between 00:10 and 00:20 CST on the 28th.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Flash Flooding and Damaging Winds in Texas, May 27, 2008$102,000 · 50 kt wind · 7 events
- Tornadoes and Flash Flood in Texas, May 27, 2008$40,000 · EF0 · 17 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
- Frost and Freeze in North Dakota, May 27, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99912, 99913, 99914, 99915, 99916, 99917, 99918, 99952, 99919, 99966, 99921, 99972, 99951, 99924, 99926, 99927, 99938, 99942, 99943.